Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Discontinuous Galerkin method for an evolution equation with a memory term of positive type

Authors: Kassem Mustapha and William McLean
Journal: Math. Comp. 78 (2009), 1975-1995
MSC (2000): Primary 26A33, 45J05, 65M12, 65M15, 65M60
Published electronically: February 23, 2009
MathSciNet review: 2521275
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider an initial value problem for a class of evolution equations incorporating a memory term with a weakly singular kernel bounded by $C(t-s)^{\alpha -1}$, where $0<\alpha <1$. For the time discretization we apply the discontinuous Galerkin method using piecewise polynomials of degree at most $q-1$, for $q=1$ or $2$. For the space discretization we use continuous piecewise-linear finite elements. The discrete solution satisfies an error bound of order $k^q+h^2\ell (k)$, where $k$ and $h$ are the mesh sizes in time and space, respectively, and $\ell (k)=\max (1,\log k^{-1})$. In the case $q=2$, we prove a higher convergence rate of order $k^3+h^2\ell (k)$ at the nodes of the time mesh. Typically, the partial derivatives of the exact solution are singular at $t=0$, necessitating the use of non-uniform time steps. We compare our theoretical error bounds with the results of numerical computations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 26A33, 45J05, 65M12, 65M15, 65M60

Retrieve articles in all journals with MSC (2000): 26A33, 45J05, 65M12, 65M15, 65M60

Additional Information

Kassem Mustapha
Affiliation: Department of Mathematics and Statistics, King Fahd University of Petroleum and Minerals, Dhahran, 31261, Saudi Arabia
MR Author ID: 727133

William McLean
Affiliation: School of Mathematics and Statistics, The University of New South Wales, Sydney 2052, Australia

Keywords: Memory term, discontinuous Galerkin method, a priori error estimates, non-uniform time steps, finite element method
Received by editor(s): October 16, 2007
Received by editor(s) in revised form: October 9, 2008
Published electronically: February 23, 2009
Additional Notes: Support of the KFUPM is gratefully acknowledged
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.